Off it! Part 2: Synthetic Cathinones

MCAT/Mephedrone/Bath Salts

[- mental model – amphetamines , ‘UP’]

Legal status: Class B

You will not have spent long in the ED before coming across someone who is off their face on MCAT.  This drug isn’t well described in the literature as it’s only been in the UK since 2008(1).

khatIt is a synthetic derivative of Khat (Catha edulis).  Which is a leafy green plant which in it’s natural form acts as a mild stimulant.  If the leaves are chewed, or put into tea it delivers a feeling somewhere between a big coffee and a small dose of speed.

MCAT comes as a powder, or is sprayed onto dead plant matter.  It can be eaten, smoked, snorted, or injected.  With onset times and length of action fluctuating depending on the method.  Dosage depends on delivery, but most people ‘bomb’ (MCAT wrapped in a rizla)  up to a gram.  They may take more than one bomb a night.

Information on the toxidrome for MCAT is limited because nearly all of the published material is from patients reporting what they think they may have taken.   When someone says they have taken MCAT, they may have taken MCAT, or a derivative (there are over 30 described in recent review articles(2).

synthetic cathinones

 

The derivatives have different attributes, mostly in their ability to cross the BBB, but their affinity to certain parts of the brain seems to be different too.  Most commercially available preparations that people seem to buy contain a mixture of lots of different molecules.  So when someone says they’ve taken MCAT what they’ve actually taken is a mixture of random cathinone derivatives.

Cathinone derivatives are thought to work by increasing the concentration of dopamine, serotonin, and noradrenaline in the synaptic cleft(1,3).  They do this by upregulating secretion, and blocking MAO (which breaks them down).  It is therefore theoretically possible I suppose that people on SSRIs and TCAs might get more than they bargained for.

Clinical Features

Patients attend the ED with paranoia, anxiety, agitation, aggression, they can hallucinate.   Look for tachydysrhythmias, diaphoresis and tremor.   Patients on MCAT have HUGE pupils.   One of the metabolites is thought to be an ephedrine derivative, and causes vasoconstriction so in theory you could get all of the sequelae associated with vasospasm (ACS, Dissection, ICH).

Rhabdomyolysis has been reported with mephedrone toxicity so a CK is probably worth sending if you think they are bad enough to require bloods.

A malignant hyperthermia like affect has also been reported probably due to it’s serotonergic effect.  I’ve found a handful of confirmed deaths, some due to renal failure, some due to arrhythmia.  However we are very much in case series territory.

Treatment (consensus)

Agitation – Benzodiazepines (3)

Tachycardia – Beta blockade (3)

Renal Impairment – Fluids and dialysis

Withdrawl

Not been studied well,  most information comes from research on Khat.  People who have become habituated to it, can get anhedonia, paranoia, and psychosis, but little is known about withdrawl from synthetic cathinones.

 

  1. Zaitsu, Kei, et al. “Recently abused synthetic cathinones, α-pyrrolidinophenone derivatives: a review of their pharmacology, acute toxicity, and metabolism.”Forensic Toxicology 32.1 (2014): 1-8.
  2. Valente, Maria João, et al. “Khat and synthetic cathinones: a review.” Archives of toxicology 88.1 (2014): 15-45.
  3. Richards, John R., et al. “Treatment of toxicity from amphetamines, related derivatives, and analogues: A systematic clinical review.” Drug and alcohol dependence 150 (2015): 1-13.

 

Off it! A practical guide to people who are off their face in the ED

 

What medical school, the foundation programme, and by and large the ACCS curriculum does not prepare you for is how to manage the patient who is mashed (I think it should be a major presentation).  These people who attend at a time when the department is at it’s busiest, and when we are at our weakest. These patients are clinically complex with an added legal dimension in terms of consent,  and mental capacity, which sucks up a lot of ED resource.

drugsIn the coming few weeks I’m going to take you through a basic approach to patients who are intoxicated, and talk about some of the less well known/understood intoxicants.  Much of the teaching and learning on the subject is based around the particular drug the patient has taken.  This makes it difficult to apply at 3 am when ‘Harry’ has backed into the corner of one of your cubicles because he is convinced the Dynamap is going to devour him.  He does not know what he has taken.  He is not sure of his own name.

In the ED there are 2 syndromes that you can slide people into, this will give you an idea of what to expect, what to watch out for, and for how long.  The key is often to be relaxed, have an easy friendly manner, and de-escalate as much as you can.  Use the ‘up/down’ as a mental model, gain control/safety, and then go searching for causes.  Know that time is normally on your side, most patients will finish their trip, and some will even apologise for wasting your time.

Rules:

  • ‘Just’ drunk / high / tripping is a diagnosis of exclusion.
  • People do stupid things when drunk/high/tripping too, and may have injuries.  Look for them.

Excited delirium (up)

These are the patients that can come in being held down by 2-3 police officers and couple of paramedics.  The history is normally non-existent or vociferously denied by the individual who just wants to go.  You can’t assume they have capacity, which is frustrating for them, and for you.

Approach

  • ABCs, de-escalate.
  • Glucose and a 12 lead is a good idea, but may be impractical.  A temperature is also useful.
  • D look at the pupils (BIG: amphetamines, MCAT, anticholinergics, serotinergic, neuroleptics. SMALL: opiates, alcohol)
  • If de-escalation, bargaining, and brute force aren’t working consider something to make the situation a little calmer – midazolam, diazepam, or propofol all work well when used in experienced hands.  This lets you work out if there is anything wrong, and also keeps you and your colleagues safe.

People who are screaming and shouting and fighting off police officers and nurses may have serious pathology (I have found a frontal lobe tumour in a guy fighting off police officers).  Rapidly expanding space occupying lesions can make some people get very fighty.  Don’t assume they are just being annoying.

If someone can’t calm down enough for you to have a conversation with them, they probably don’t have capacity.

Hypoactive delirium (down)

These patients are brought in cold often being ‘found’ by some unlucky member of the general public.  Sometimes the police bring them in, sometimes ‘friends’.

  • ABCs
  • Glucose, 12 lead, temp.
  • GCS – A GCS of <8 only counts if it’s done by an ED sister or ED spr.  We are brutal.  We will teach you our tricks if you ask nicely, or give us cake.
  • Pupils: BIG: amphetamines, MCAT, anticholinergics, serotinergic, neuroleptics. SMALL: opiates, alcohol

Be more concerned with patients with big pupils and hypoactive delirium, this means they’ve taken A LOT, and are closer to the final common pathway of all toxicology which is SEIZURE->COMA->DEATH.

 

Next week MCAT!